[Skip to Content]
[Skip to Content Landing]
Article
December 15, 1978

Resin Hemoperfusion in Acute Digoxin Intoxication

Author Affiliations

St Francis General Hospital Pittsburgh

JAMA. 1978;240(25):2731. doi:10.1001/jama.1978.03290250035008
Abstract

To the Editor.—  Acute intoxication with large amounts of digoxin is associated with an appreciable mortality of 20% to 25% despite good supportive care.1 Successful management depends on rapid reduction of serum digoxin concentration. Although poorly removed by hemodialysis, digoxin has been shown to be effectively removed experimentally by hemoperfusion over charcoal or lipophilic resins.2,3We have successfully used hemoperfusion over a resin (Amberlite XAD-4) to treat a 40-year-old physician who had taken one hundred 0.5-mg digoxin tablets in a suicide attempt three hours before admission. Repeated gastric lavage was performed, and some particulate matter was recovered from the stomach. The initial 12-lead standard ECG showed normal sinus rhythm with first degree atrioventricular (AV) block and ST sagging in V4 to V6; however, continuous monitoring soon showed frequent sinus pauses and slow AV junctional escape beats. Because of the massive amount of digoxin purportedly ingested and

×